Hail, Peoria
- When
- May 2, 1:05 PM CST to 1:10 PM CST
- Where
- Peoria County, 0.87 mi SE of Peoria Hgts
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.720, -89.560
Southerly winds ahead of a cold front brought moisture northward, resulting in a moderately unstable airmass developing by the afternoon. Scattered thunderstorms developed ahead of the cold front and tracked northeast through the Illinois River Valley, producing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Southerly winds ahead of a cold front brought moisture northward, resulting in a moderately unstable airmass developing by the afternoon. Scattered thunderstorms developed ahead of the cold front and tracked northeast through the Illinois River Valley, producing large hail and damaging winds. The storms weakened by late evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 2, 11:23 AM CST, 1 hour 42 minutes earlier. Its key messages:
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 1223 PM CDT Thu May 2 2024 .KEY MESSAGES... - Level 1 (marginal) risk of severe weather continues from mid afternoon into mid evening from McLean, DeWitt, Logan and Sangamon counties west. - Warm, more humid and breezy today with highs in the mid 80s, except closer to 80F by Galesburg. This will be the warmest day since Apr 14th over much of central IL. - Numerous chances for showers and thunderstorms through Wednesday, though brief drier periods expected Friday night and Saturday morning and overnight Saturday night and Sunday morning. && .UPDATE... Issued at 952 AM CDT Thu May 2 2024 Earlier convection has lifted northeast into northern Indiana, with a large part of the forecast area now mostly sunny. A large band of showers and embedded thunderstorms extends from western Wisconsin to south of Kansas City, though cloud tops have steadily been warming with this activity. Early look at the morning high- res models has slowed some of the eastward progression of this activity, though a few still pop up a few showers/storms east of I-57 before late afternoon. However, they're in better agreement with an uptick in activity west of the Illinois River before mid afternoon. Afternoon PoP's above 60% are generally limited to this area, with scattered showers/storms elsewhere, though areas south of I-70 may stay dry the entire time. Geelhart && .DISCUSSION... Issued at 400 AM CDT Thu May 2 2024 Predawn surface map shows 1002 mb low pressure over southeast Nebraska with a warm front extending eastward over central MO and into sw IL. Very small/isolated shower and thunderstorm over eastern Shelby county and nw Macon county lifting ne ahead of warm front and along an old outflow boundary originating from convection that was near St Louis area Wed evening. Temps were in the mid 50s to lower 60s over central IL with mid 60s along and south of highway 50. Drier dewpoints in the low to mid 40s from Macomb to Rantoul north while more moist dewpoints in the lower 60s over Clay, Richland and Lawrence counties. Latest CAMs show warm front lifting northward over central IL during this morning and only isolated convection possible as it moves through with much of morning being dry over the area. Breezy south winds by afternoon to bring warmer highs in the mid 80s over much of area, with Galesburg closer to 80F. Getting more humid too as dewpoints rise into the low to mid 60s across the area by midday and afternoon. Air mass gets more unstable during this afternoon as CAPES peak from 1000-1500 j/kg by mid afternoon with wind shear values of 15-25 kts, highest over western CWA. SPC day1 outlook has marginal risk of severe storms from McLean, DeWitt, Logan and Sangamon counties west from mid to late afternoon into mid evening where wind shear values will be higher than in eastern IL. Isolated convection early this afternoon to become more scattered over the IL river valley by late afternoon. Higher chance of showers and thunderstorms spreads eastward during tonight as cold front moves thru central IL overnight. Lows overnight mostly in the lower 60s over central IL, but range from upper 50s nw of the IL river to near 65F se of I-70. Best chances of convection will be over eastern IL on Friday especially Fri morning. Models have trended faster with pushing convection eastward during Friday afternoon and much of CWA should be dry by sunset Friday with just isolated showers near the Wabash river early Fri evening. We are not in any outlook for severe wx on Friday as wind shear and instability is weak. Cooler highs Friday in the low to mid 70s and becoming partly to mostly sunny over the IL river valley during Fri afternoon as drier air moves in behind the cold front. A brief period of dry weather expected over most of area Friday night and Sat morning. Then a disturbances ejects eastward from the central plains and returns chance of showers and thunderstorms Sat afternoon/evening. A bit more instability develops Saturday afternoon especially sw CWA with CAPES around 500 j/kg and still rather weak wind shear values 15-25 kts. A few stronger storms possible from mid Sat afternoon into early Sat evening mainly sw CWA. Highs Saturday in the upper 70s in central IL and near 80F in southeast IL. More humid again as dewpoints elevate into the lower 60s as day progresses. Drier conditions expected overnight Sat night and Sunday morning though can not completed rule out an isolated shower or thunderstorm south of I-72. Diurnal heating could develop isolated to scattered convection late Sunday afternoon especially southern CWA, then convection chances increase northward during Sunday night into Monday as short wave moves into the mid MS river valley. Highs Sunday in the low to mid 70s in central IL and upper 70s southeast of I-70. CAPES increase to 500-800 j/kg Monday afternoon with wind shear values around 25 kts, so a few stronger thunderstorms possible Mon afternoon. Stronger mid/upper level trof develops over the Rockies Sunday and ejects strong low pressure system into western ND by Tue morning. Models agree on a swath of convection moving into IL later Monday night and Tuesday. CSU machine learning and CIPS analogs shows risk of severe storm on Tuesday into Wednesday over IL and will need to monitor this period. Highs Monday in the upper 70s and 80-85F Tue/Wed. The Climate Prediction Center (CPC) 6-10 Day outlook for May 7-11th shows 60-70% chance of above normal temperatures over central IL with 40-45% chance of above normal precipitation. The 8-14 day outlook for May 9-15th also trending toward wetter conditions. So the mild and active wx pattern looks to continue next two weeks. 07 && .AVIATION... (For the 18z TAFs through 18z Friday Afternoon) Issued at 1223 PM CDT Thu May 2 2024 Main concern in the shorter term will be with timing of convective development. Initial development is expected along the IL/IA border toward 20-21Z with storms moving east, though some weakening will take place after 00Z. While some of the heavier storms may produce some brief MVFR visibility or ceilings, confidence levels are not high enough yet to introduce a TEMPO period. Later on, a more sustained period of ceilings below 3,000 feet will accompany the cold front following the rain. This should be moving into KPIA as early as 06-07Z, though not reaching KCMI until closer to 11-12Z. Morning HREF guidance suggests a 2-3 hour period of IFR conditions isn't out of the question (30-50% probability), so this will need to be monitored. Geelhart && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 500 AM CDT Thu May 2 2024 ILZ027>031-036>038-040>043-047>051-031100- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon- 500 AM CDT Thu May 2 2024 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Today and tonight. Scattered thunderstorms are possible this afternoon and evening, some of which may become strong to severe with hail and strong gusty winds. Additionally, these storms will bring potential for locally heavy rainfall. Scattered thunderstorms will likely continue overnight, but are not expected to remain severe. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Occasional thunderstorms are possible over the weekend and early next week. The probability for severe weather is low over the weekend, but it is too early to determine the threat for severe weather next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from around 3 to 9 PM. Expected storm motion is toward the northeast around 30 mph. ILZ044>046-052>057-061>063-066>068-071>073-031100- Piatt-Champaign-Vermilion-Christian-Macon-Moultrie-Douglas-Coles- Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay- Richland-Lawrence- 500 AM CDT Thu May 2 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and southeast Illinois. .DAY ONE...Today and tonight. Scattered thunderstorms are expected to develop by tonight. The probability for severe storms is low, but these storms will bring potential for locally heavy rainfall and dangerous cloud-to-ground lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Occasional thunderstorms are possible over the weekend and early next week. The probability for severe weather is low over the weekend, but it is too early to determine the threat for severe weather next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. 37
The Lincoln radar (KILX), 66 km away, was scanning. The volume nearest the first event began at 19:05 UTC.
9 hail, 6 thunderstorm wind. Local standard time, as filed.
Hail ranged between a half inch and half dollar, with most being around one inch.
Trees were blown down near intersection of Camden Road and Daly Lane.
Structural damage occurred to a small pole barn.
A mobile home sustained considerable structural damage.
Power poles were blown down on Highway 67.
Power poles were blown down.
Power poles and trees were blown down along US-136.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166968, 1166969, 1166970, 1166971, 1166972, 1166973, 1166974, 1166977, 1166979, 1166981, 1166975, 1166983, 1166985, 1166976, 1166986.